Alert archive / North Carolina / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 13, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 6, 2010, 8:46 PM EDT for 4 counties in North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2010, 8:46 PM EDT (00:46 UTC)
- Expired
- May 6, 2010, 9:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Franklin County, NC, Granville County, NC, Vance County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 70 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 7:45 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, May 6, 7:45 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 745 PM EDT THU MAY 6 2010 .SYNOPSIS... A DRY BACK DOOR COLD FRONT WILL MOVE SOUTH INTO CENTRAL AND SOUTHERN NORTH CAROLINA TONIGHT...THEN RETREAT NORTH AS A WARM FRONT ON FRIDAY. A STRONG BUT MOSTLY DRY COLD FRONT WILL CROSS THE REGION EARLY SATURDAY. DRY AND MUCH COOLER WEATHER IS EXPECTED BEHIND THE FRONT SATURDAY NIGHT INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY MORNING/... AS OF 230 PM THURSDAY... UNDER WESTERLY FLOW ALOFT...THE SURFACE COLD FRONT TO OUR NW IS WORKING ITS WAY ACROSS THE APPALACHIANS..WITH A PREFRONTAL/PIEDMONT TROUGH HUGGING THE LEE OF THE MOUNTAINS. CU FIELD HAS BEEN SPARSE BUT INCREASING THROUGH EARLY AFTERNOON....WITH 500-1500 J/KG OF MLCAPE FROM WEST TO EAST ACROSS THE CWA. MIXING OF DEWPOINTS INTO THE MID TO UPPER 50S HAS LIMITED INSTABILITY OVER THE WESTERN PIEDMONT SO FAR...BUT STILL A FEW ISOLATED SHOWERS MAY DEVELOP LATE THIS AFTERNOON AS THE SURFACE TROUGH SHARPENS WITH THE APPROACHING FRONT. LOW LEVEL CONVERGENCE WILL FURTHER STRENGTHEN THIS EVENING...AS THE SURFACE FRONT FINALLY SINKS SOUTH THROUGH THE AREA. A SLIGHTLY BETTER CHANCE OF SHOWERS WILL ACCOMPANY THE FRONT..AS A WEAK TROUGH ALOFT CROSSES THE AREA. WHILE LOW LEVEL LAPSE RATES WILL REMAIN STEEP AT 7-8C/KM THIS AFTERNOON...THE LOW LEVELS WILL STABILIZE AND REDUCE CHANCES FOR GUSTY WINDS WITHIN ANY SHOWERS. LOWS WILL RANGE FROM THE UPPER 50S NORTH TO MID 60S SOUTH AS THE FRONT NEARS THE SC BORDER BY FRIDAY MORNING. && .SHORT TERM /FRIDAY MORNING THROUGH SATURDAY NIGHT/... AS OF 240 PM THURSDAY... A SHORTWAVE TROUGH CROSSING THE NORTHERN HALF OF THE CONUS WILL DRIVE A COLD FRONT EAST TOWARD THE OHIO/TENNESSEE VALLEY REGION ON FRIDAY. SOUTHWESTERLY LOW LEVEL WINDS WILL DEVELOP OVER CENTRAL NC AS THE WEAK FRONT ALONG THE NC/SC BORDER LIFTS QUICKLY NORTH TO THE MID ATLANTIC STATES. THE NAM IS A BIT SLOWER THAN OTHER GUIDANCE IN SHOVING THE FRONT NORTH OF THE AREA...AND WITH LITTLE AID OF A SURFACE HIGH TO THE NORTH TO HINDER THE FRONT...HAVE GONE MORE WITH THE GFS AND OTHER SOLUTIONS. EXPECT PARTLY CLOUDY MOSTLY SUNNY SKIES AND READINGS VERY WARM ONCE AGAIN IN THE UPPER 80S TO LOWER 90S AS H10-H85 THICKNESSES RISE AGAINST TO AROUND 1420M. OVERNIGHT LOWS GENERALLY ABOVE GUIDANCE WITH A STEADY SOUTHWEST WIND...69-71. GUIDANCE IN FAIR AGREEMENT ON THE PASSAGE OF THE THE PREVIOUSLY MENTIONED COLD FRONT DURING THE DAY ON SATURDAY. WITH ALL UPPER LEVEL SUPPORT TRACK WELL OFF TO THE NORTH...PRECIP CHANCES WILL HINGE ON LOW LEVEL CONVERGENCE AND AFTERNOON DESTABILIZATION. DESPITE THE POSSIBILITY DEWPOINTS RECOVERING INTO THE 60S SATURDAY MORNING...MID LEVEL LAPSE RATES ARE FORECAST TO BE WEAK AND PWS BARELY APPROACH 1.5". SLIGHT CHANCE POPS SEEM REASONABLE...WITH THE BEST COVERAGE POTENTIAL SATURDAY AFTERNOON AS THE FRONT APPROACH WHAT SHOULD BE A MORE UNSTABLE AIRMASS IN THE EAST. HIGHS RANGING FROM LOWER 80S WEST TO UPPER 80S EAST. A QUICK COOL DOWN IS EXPECTED BEHIND THE FRONT AS STRONG COLD ADVECTION AND A 1025MB+ HIGH BUILDS SOUTHEAST OUT OF THE NORTHERN PLAINS. EXPECT CLEARING SKIES AND LOWS FALLING INTO THE UPPER 40S NW TO MID 50S SE. && .LONG TERM /SUNDAY THROUGH THURSDAY/... AS OF 240 PM THURSDAY... SUNDAY WILL USHER IN A FEW DAYS OF COOLER TEMPERATURES IN THE WAKE OF A COLD FRONT. THE FORECAST 1028-1031 MB HIGH WILL PUSH IN FROM THE NW SUNDAY REACHING THE MID-ATLANTIC COAST BY MONDAY. FOR SUNDAY CAA PERSISTS THROUGH MUCH OF THE DAY GRADUALLY WEAKENING IN THE AFTERNOON. DESPITE MOSTLY SUNNY SKIES TEMPERATURES WILL RANGE FROM THE UPPER 60 TO LOWER 70S. WITH CLEAR SKIES AND LOW DEWPOINTS LOWS SUNDAY NIGHT WILL FALL INTO THE MID 40S. A FEW MID AND HIGH CLOUDS COULD BE JUST TO OUR WEST MONDAY MORNING BUT SHOULD NOT ARRIVE IN TIME TO LIMIT OVERNIGHT LOWS. THE HIGH BEGINS TO MOVE OFFSHORE MONDAY ALLOWING FOR A MORE EASTERLY FLOW THROUGH 900 MB. MONDAY WILL CONTINUE TO BE SEASONABLY COOL WITH A FEW MORE CLOUDS AROUND AND HIGHS IN THE UPPER 60 TO LOWER 70S. LOWS MONDAY NIGHT SHOULD FALL IN TO THE MID TO UPPER 40S IN THE WEST AND LOWER 50S IN THE SOUTHEAST. GFS SUGGESTS RETURN FLOW SETTING UP MONDAY NIGHT AND THIS COULD RESULT IN SOME STRATUS ESPECIALLY IN THE EAST...BUT CLOUDS COULD OVERSPREAD A LARGE PORTION OF THE AREA BY TUESDAY MORNING DEPENDING ON THE TIMING OF THE RETURN FLOW. WARMING TEMPERATURES RETURNING MORE TO NORMAL AND EVEN ABOVE NORMAL ARE EXPECTED TUESDAY THROUGH THURSDAY. THE RETURN FLOW FROM THE SW INCREASES SIGNIFICANTLY TUESDAY AFTERNOON AND THE WARM SWLY FLOW CONTINUES THROUGH WEDNESDAY AND EARLY THURSDAY. LOWS IN UPPER 50S TO LOWER 60S TUESDAY NIGHT AND LOW TO MID 60S WEDNESDAY NIGHT. DEPENDING ON CLOUD COVER HIGHS TUESDAY SHOULD WARM TO 78-82 DEGREES AND EVEN WARMER ON WEDNESDAY AND THURSDAY...WELL INTO THE LOW TO MID 80S. DEPENDING ON THE TIMING OF COUPLE OF WEAK UPPER WAVES PIVOTING AROUND THE FRINGE OF THE UPPER RIDGE NEXT WEEK THERE COULD BE A VERY SMALL CHANCE OF ISOLATED SHOWERS TUESDAY OR WEDNESDAY. SOUNDINGS SUGGEST WEDNESDAY MAY BE A LITTLE MORE UNSTABLE SO WILL GO WITH JUST A SLIGHT CHANCE OF SHRA/TSTMS. THE NEXT FRONT IS EXPECTED INTO THE AREA LATE WEDNESDAY INTO EARLY THURSDAY BUT AS OF NOW THE UPPER FLOW APPEARS ZONAL AND THE FRONT WEAK. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... AS OF 730 PM THURSDAY... VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD...WITH SMALL EXCEPTION OF MVFR CONDITIONS IN ISOLATED CONVECTION THIS EVENING. ISOLATED TO WIDELY SCATTERED SHOWERS WILL CONTINUE TO DEVELOP EARLY THIS EVENING ACROSS THE WESTERN AND CENTRAL PIEDMONT AHEAD OF A WEAK/SHALLOW SFC COLD FRONT THAT WILL DROP SOUTHEAST THROUGH THE FORECAST AREA THROUGH 06Z. KINT...KGSO...KRDU...AND KRWI STAND THE BEST CHANCE OF SEEING THIS CONVECTION...BEFORE AIRMASS BEGINS TO STABILIZE WITH LOSS OF DAYTIME HEATING. WILL INCLUDE TEMPO GROUP FOR SHOWERS AT KGSO DUE TO THE CLOSE PROXIMITY OF A CELL...OTHERWISE WILL OMIT ANY WEATHER FROM ANY OTHER TAF DUE TO ISOLATED COVERAGE. WINDS WILL BRIEFLY TURN NELY BEHIND THE SFC FRONT LATE TONIGHT AND EARLY FRIDAY BEFORE QUICKLY VEERING TO SOUTHERLY AS THE FRONT LIFTS BACK NORTH ACROSS THE AREA FRIDAY AFTERNOON. PRESSURE GRADIENT BEGINS TO TIGHTEN DURING THE LATE AFTERNOON WITH THE APPROACH OF A COLD FRONT FROM THE WEST. EXPECT TO SEE WIND GUSTS PEAK TO AROUND 20KTS IN THE AFTERNOON. LOOKING AHEAD...SOME IFR TO MVFR STRATUS COULD DEVELOP ACROSS THE AREA...ESPECIALLY AT EASTERN TAF SITES SATURDAY MORNING. A STRONG COLD FRONT WILL CROSS CENTRAL NC ON SATURDAY...BUT IT IS EXPECTED TO BE A PREDOMINATELY DRY FRONTAL PASSAGE. SW WINDS AHEAD OF THE FRONT WILL RAMP UP TO 10-15KT WITH GUSTS UP TO 25 KT SATURDAY AFTERNOON. VFR CONDITIONS ARE EXPECTED BEHIND THE FRONT THROUGH EARLY NEXT WEEK. && .FIRE WEATHER... AS OF 225 AM THURSDAY... ...BREEZY DRY CONDITIONS EXPECTED FRI THROUGH SUN...TURNING COOLER OVER THE WEEKEND... CONDITIONS WILL CONTINUE TO DRY OUT THROUGH FRIDAY WITH HIGHS AROUND 90. THE MINIMUM RELATIVE HUMIDITY VALUES EXPECTED TO DIP INTO THE MID 30S WITH A SW WIND AT 10 MPH. SW WINDS WILL INCREASE FRIDAY TO 10-15 MPH WITH GUSTS TO 20 MPH. MINIMUM RELATIVE HUMIDITY VALUES WILL ALSO BE LOWER...IN THE 25-32 PERCENT RANGE. A RELATIVELY DRY COLD FRONT WILL PUSH SE ACROSS THE REGION SATURDAY MORNING. WINDS WILL INCREASE OUT OF THE WEST TO BETWEEN 10-20 MPH WITH GUSTS TO 25 MPH. THE TEMPS WILL BE A BIT COOLER IN THE WEST (AROUND 80)... BUT STILL REACH THE MID 80S IN THE SE. MINIMUM RELATIVE HUMIDITIES WILL FALL DURING THE DAY...DIPPING TO THE LOWEST LEVELS BY SUNSET (20 PERCENT WEST AND 25-30 IN THE SE). SUNDAY AND MONDAY WILL BE MUCH COOLER AND DRY. WINDS WILL GRADUALLY DECREASE SAT NIGHT ALLOWING ONLY MODERATE RH RECOVERY. NNE WINDS SUNDAY AT 10-15 MPH EXPECTED. LIGHT WINDS WILL RETURN SUNDAY NIGHT AND MONDAY. NO WETTING RAIN IS IN THE FORECAST THROUGH THE MIDDLE OF NEXT WEEK WITH A WARMING TREND BACK INTO THE 80S BEGINNING TUE. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BADGETT/SMITH NEAR TERM...SMITH SHORT TERM...SMITH LONG TERM... JO AVIATION...CBL FIRE WEATHER...BADGETT
Hazardous weather outlook, May 6, 3:57 AM EDT, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 357 AM EDT THU MAY 6 2010 NCZ007>011-021>028-038>043-073>078-083>086-088-089-070800- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 357 AM EDT THU MAY 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 6, 7:40 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
740 PM EDT THU MAY 6 2010
NCZ010-070030-
WARREN-
740 PM EDT THU MAY 6 2010
...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN COUNTY THROUGH 830
PM EDT...
AT 740 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WISE...OR ABOUT 7 MILES NORTH OF WARRENTON...MOVING SOUTHEAST AT 15
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WARRENTON...MACON.
HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
&&
LAT...LON 3651 7792 3629 7803 3645 7826 3656 7819
3656 7807
TIME...MOT...LOC 2340Z 297DEG 15KT 3650 7817
ELLISSpecial weather statement, May 6, 8:11 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
811 PM EDT THU MAY 6 2010
NCZ022-023-039-040-070115-
ALAMANCE-CHATHAM-GUILFORD-RANDOLPH-
811 PM EDT THU MAY 6 2010
...A STRONG THUNDERSTORM WILL MOVE ACROSS GUILFORD...ALAMANCE...
RANDOLPH AND CHATHAM COUNTIES THROUGH 915 PM EDT...
AT 811 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FOREST OAKS...OR ABOUT 12 MILES NORTHEAST OF RANDLEMAN...MOVING
SOUTHEAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RURAL SOUTHEASTERN
GUILFORD COUNTY... AND THE TOWNS OF LIBERTY AND STALEY.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3588 7929 3568 7947 3589 7976 3600 7973
3605 7965
TIME...MOT...LOC 0011Z 306DEG 12KT 3595 7966
MWSSpecial weather statement, May 6, 8:18 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 818 PM EDT THU MAY 6 2010 NCZ009-010-070115- VANCE-WARREN- 818 PM EDT THU MAY 6 2010 ...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN AND VANCE COUNTIES THROUGH 915 PM EDT... AT 818 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MIDDLEBURG...OR ABOUT 5 MILES NORTH OF HENDERSON...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MIDDLEBURG...AND... DREWRY...AFTON...WARRENTON. HAZARDS INCLUDE... HALF INCH DIAMETER SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS... POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. && LAT...LON 3638 7793 3620 7802 3632 7851 3651 7845 TIME...MOT...LOC 0018Z 294DEG 19KT 3639 7839 23
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:11 PM EDT | Special Weather Statement | RAH | Alamance | 64 min |
| May 6, 8:18 PM EDT | Special Weather Statement | RAH | Vance, Warren | 57 min |
| May 6, 8:57 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange | 48 min |
| May 6, 9:37 PM EDT | Special Weather Statement | RAH | Franklin | 53 min |
| May 6, 9:39 PM EDT | Special Weather Statement | RAH | Durham | 66 min |
| May 6, 9:49 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 41 min |
| May 6, 10:21 PM EDT | Special Weather Statement | RAH | Nash, Wake | 54 min |
| May 7, 12:50 AM EDT | Special Weather Statement | RAH | Harnett | 55 min |
| May 7, 3:35 AM EDT | Fire Weather Watch | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.